HealthBoards

HealthBoards (https://www.healthboards.com/boards/)
-   Headaches & Migraines (https://www.healthboards.com/boards/headaches-migraines/)
-   -   Please discribe your Tension Headaches. (https://www.healthboards.com/boards/headaches-migraines/210535-please-discribe-your-tension-headaches.html)

dinobites 09-23-2004 04:44 PM

Please discribe your Tension Headaches.
 
I've been diagnosed with tension headaches, but I'm not completely convinced. From what I've read I have quite a few symptoms of tension headaches, but with a few major differences that make me think migraine or back problems.

Mine ALWAYS start with pain under one of my shoulder blades. After an hour or so the pain spreads to my shoulders, neck, then up to my head. I get big, hot lumps in my neck (I guess they're knots in my muscles) when I get these headaches. I'm hesitant to even call them "headaches" because the majority of the pain is in my shoulders and neck, atleast for the first few hours.

I've read that tension headaches feel like a band or vice around your head getting tighter and tighter, and they are normally NOT in one spot of the head. Well, mine are ALWAYS throbbing on one side on my head (always the same side as the side of my back that was hurting), and do NOT feel like a tight band. The part that makes me think migraine instead is the throbbing.

My headaches last for about 8 hours on average. I used to get them about 3 times a week, but since I started Prozac (perscribed as a preventive for tension headaches) they're down to once a week on average. The pain is horrible, about 6-8 on the pain scale. I'm extremely sensitive to light, noise and movement during these headaches. I take Midrin for pain when they begin, but I normally have to take 4-6 capsules (over time) to get relief.

I'm just wondering if what I described sounds typical for tension headache sufferers, or if I should get a 2nd opinion.

daydreamer504 09-24-2004 01:45 AM

Re: Please discribe your Tension Headaches.
 
Mine start at the back of my neck and always manage to work their way up to the same spot of my head. They DO feel more like a migraine, with the throbbing and the one location (I get both), except that this throbbing is more constant and will NOT go away, even with meds. The thing that makes me think yours are tension is where they start and that meds don't touch them (otherwise I might think they were rebound migraines or something else). Rotating heat and ice on the back of the neck helps. Ice on the head helps. I had to go to a painkiller like ultracet for some relief, although that doesn't always work. Anti-inflammatories help. Weekly professional massage, more often by a loved one, biofeedback, relaxation techniques, whatever you can do to relax though muscles helps. Pesonally, if they're giving you midrin for them, I might seek a second opinion, I don't know...that's a scary med to be taking that much of, are you not having effects from taking that much? I hope that helps some.

dinobites 09-25-2004 01:21 PM

Re: Please discribe your Tension Headaches.
 
[QUOTE=daydreamer504]Pesonally, if they're giving you midrin for them, I might seek a second opinion, I don't know...that's a scary med to be taking that much of, are you not having effects from taking that much? I hope that helps some.[/QUOTE]
Thanks. I do have side effects from the Midrin. It really sedates me. The next day I feel weird and my eyes look wide open and glossed over. As far as getting relief, like I said I usually have to take 4-6 caps over time to get any relief. My perscription says to take 2 initally and 1 every hour until I feel relief, so I'm taking them as directed, I just have to take alot. I don't know much about Midrin, why is it scary to be taking so much?

daydreamer504 09-26-2004 04:01 PM

Re: Please discribe your Tension Headaches.
 
That's too much tylenol for one thing, it could be toxic after a while or cause rebound headaches and you really don't want to go there. The instructions say you can take 8 capsules a day, but that's a lot of tylenol in your system (8 x 325mg = 2600mg). I didn't say you weren't taking them as directed at all. Tension headaches are hard to make go away...I didn't realize midrin was a med they used for them, but apparently it is...I just looked it up. I just remember my speech slurring with midrin, that scared me and the doctor took me off of it. Apparently I must have reacted to the med. I was taking it for migraines, not tension headaches though.


All times are GMT -7. The time now is 05:28 AM.